Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2015  |  Volume : 47  |  Issue : 3  |  Page : 340--341

Patients with elevated international normalized ratio due to oral anticoagulants: An evaluation of risk factors

Theocharis Koufakis, Stiliani Batala, Dimitris Koufakis, Ioannis Gabranis 
 Department of Internal Medicine, General Hospital of Larissa, Larissa, Greece

Correspondence Address:
Dr. Theocharis Koufakis
Department of Internal Medicine, General Hospital of Larissa, Larissa
Greece




How to cite this article:
Koufakis T, Batala S, Koufakis D, Gabranis I. Patients with elevated international normalized ratio due to oral anticoagulants: An evaluation of risk factors.Indian J Pharmacol 2015;47:340-341


How to cite this URL:
Koufakis T, Batala S, Koufakis D, Gabranis I. Patients with elevated international normalized ratio due to oral anticoagulants: An evaluation of risk factors. Indian J Pharmacol [serial online] 2015 [cited 2021 Oct 17 ];47:340-341
Available from: https://www.ijp-online.com/text.asp?2015/47/3/340/157141


Full Text

Sir,

Excessive anticoagulation is a frequent complication of anticoagulant therapy, associated with high morbidity and mortality rates. [1] It has been estimated that the risk of bleeding almost doubles for each one-point increase in the international normalized ratio (INR) above 3.0. [2]

We aimed to determine the epidemiological and clinical characteristics, as well as, the factors associated with the outcome of patients admitted with prolonged INR due to anticoagulants. We examined the medical records of all patients on oral anticoagulant therapy, who were admitted to our yard with prolonged INR (>4), between the years 2010 and 2012. We recorded numerous parameters of interest, such as comorbidities, co-medications, and complications observed during their hospitalization. Descriptive statistics were used to express patients' epidemiological data while logistic regression analysis was performed to associate clinical characteristics with a bad outcome, defined as patient's death. The study protocol was approved by the Ethics Committee of the General Hospital of Larissa.

Sixty-six patients (39 male) were enrolled in the study, with a mean age (± standard deviation) 78 years (±9.08) and mean INR value on admission 9.57 (±4.77). The vast majority of patients (95%) was on therapy with acenocoumarol, while the mean time of hospitalization in days was 4.59 (±4.53). Among these, 86.3% were receiving anticoagulants for atrial fibrillation; 31.8% had recently started anticoagulant medication (<30 days). 28.7% presented complications, with acute renal failure being the most common (12%). Ecchymosis was the most common among bleeding complications (30.3%), followed by lower gastrointestinal bleeding (16.6%). 31.8% were in need of blood transfusion, while 84% required Fresh Frozen Plasma transfusion. Salient characteristics of the patients included in the study are summarized in [Table 1].{Table 1}

Totally, 10 deaths (15%) occurred in our cohort. The regression analysis demonstrated a statistically significant association between the poor outcome and the following parameters: Occurrence of any type of complications, more than 5 days of hospitalization, hypovolemic shock on admission, concomitant use of cephalosporins, history of stroke, and history of pulmonary embolism [Table 2].{Table 2}

All antibiotics have the potential to increase the degree of anticoagulation in patients undergoing warfarin therapy. However, most cephalosporins do not normally interact with the oral anticoagulants. [3] Moreover, severe bleeding events in patients concurrently receiving cephalosporins and warfarin, have mainly been described in isolated case reports. To our best knowledge, this is the first study to demonstrate a significant association between the use of cephalosporins and the risk of death, in subjects with elevated INR.

To conclude, patients with prolonged INR receiving anticoagulation, represent a high-risk group of hospitalized subjects, especially when comorbidities are present. Our study proposes certain factors, which could potentially work as predictors of bad outcome in patients with elevated INR due to oral anticoagulants. Further studies are required, in order to draw conclusions about the role of these factors and to recommend measures to minimize the risks due to anticoagulant therapy.

References

1Wilson SE, Watson HG, Crowther MA. Low-dose oral vitamin K therapy for the management of asymptomatic patients with elevated international normalized ratios: A brief review. CMAJ 2004;170:821-4.
2Dentali F, Ageno W. Management of coumarin-associated coagulopathy in the non-bleeding patient: A systematic review. Haematologica 2004;89:857-62.
3Rice PJ, Perry RJ, Afzal Z, Stockley IH. Antibacterial prescribing and warfarin: A review. Br Dent J 2003;194:411-5.